Alert archive / Ohio / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 174, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 7, 2013, 1:21 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 1:21 PM EDT (17:21 UTC)
- Expired
- Aug 7, 2013, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Sandusky County, OH, Seneca County, OH
The radar
The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 1:35 PM EDT | HAIL 1 | 2 Se Green Springs, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
030 WUUS51 KCLE 071721 SVRCLE OHC143-147-071745- /O.NEW.KCLE.SV.W.0174.130807T1721Z-130807T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 121 PM EDT WED AUG 7 2013 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SANDUSKY COUNTY IN NORTHWEST OHIO NORTHEASTERN SENECA COUNTY IN NORTHWEST OHIO * UNTIL 145 PM EDT * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN SPRINGS...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BELLEVUE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM WINDOWS. && LAT...LON 4135 8313 4135 8284 4110 8284 4110 8312 TIME...MOT...LOC 1721Z 259DEG 22KT 4124 8297 $$ GARNET
1 follow-up statement
106 WWUS51 KCLE 071743 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 143 PM EDT WED AUG 7 2013 OHC143-147-071753- /O.EXP.KCLE.SV.W.0174.000000T0000Z-130807T1745Z/ SENECA OH-SANDUSKY OH- 143 PM EDT WED AUG 7 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDUSKY AND NORTHEASTERN SENECA COUNTIES EXPIRES AT 145 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4135 8313 4135 8284 4110 8284 4110 8312 TIME...MOT...LOC 1743Z 259DEG 22KT 4126 8279 $$ GARNET
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:34 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 7, 12:34 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 1234 PM EDT WED AUG 7 2013 .SYNOPSIS... A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE SOUTHEAST ACROSS THE LOCAL AREA TONIGHT. THIS FRONT IS EXPECTED TO STALL NEAR THE OHIO RIVER ON THURSDAY AND THEN MOVE LITTLE THROUGH FRIDAY. THE FRONT WILL FINALLY MOVE OFF TO THE EAST ON SATURDAY AS CANADIAN HIGH PRESSURE BEGINS TO BUILD OVER THE REGION FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TWEAKED AFTERNOON TEMPS TO MID 80S IN THE EAST. ORIGINAL DISCUSSION... MADE ONLY MINOR ADJUSTMENTS TO THE SKY CONDITION WITH THE UPDATE. STORMS ACROSS LOWER MI CONTINUE TO MOVE TOWARD NW OH. DEBRIS CLOUD FROM THIS ACTIVITY AND PATCHES OF LOWER CLOUDS COULD WRECK HAVOC ON TEMPS TODAY. THE DAY CREW COULD HAVE A HANDFUL. STILL EXPECTING NEW DEVELOPMENT THIS AFTERNOON IN THE WEST. EXACT TIMING REMAINS TOUGH. ORIGINAL...LOT'S OF QUESTIONS TODAY. DO THINK MOST AREAS WILL SEE RAIN BY EARLY EVENING BUT TODAY WILL CERTAINLY NOT BE A COMPLETE WASHOUT. LINE OF STORMS OVER LAKE MICHIGAN SHOULD FOLLOW THE LOW LEVEL THICKNESS CONTOURS TO LAKE ERIE LATER THIS MORNING. SOME WEAKENING IS EXPECTED AND THE LINE COULD ARRIVE AS SCATTERED SHOWERS. WILL START OUT NW OH WITH CHANCE POPS BY 12Z AND ALL AREAS WILL HAVE A PRECIP MENTION BY LATE MORNING. DEBRIS CLOUDS FROM THIS LINE WILL PLAY A KEY ROLE IN WHAT HAPPENS THIS AFTERNOON. DO THINK THE CLOUDS WILL THIN AND EXPECT SOME CONVECTION TO BEGIN FIRING IN NW OH LATER THIS AFTERNOON. HOW FAR AND FAST THIS ACTIVITY SPREADS EAST IS TRICKY. WILL STICK WITH LIKELY POPS ALL AREAS FOR THIS AFTERNOON BUT THE SE END OF THE AREA MAY HAVE TO WAIT TILL EARLY EVENING FOR THE FIRST RUMBLES OF THUNDER. SOME DRYING OCCURS AT MID LEVELS TODAY SO THE POTENTIAL EXISTS FOR ISOLATED SEVERE STORMS. FORCING AT THE SURFACE WILL BE MARGINAL AS THE FRONT WILL REMAIN WELL TO THE WEST. DO EXPECT INSTABILITY TO BUILD TODAY WITH SURFACE DEWPOINTS MAKING A RUN FOR 70 DEGREES WHICH WILL GIVE CAPES IN EXCESS OF 1000 J/KG. WILL HAVE TO WAIT AND SEE WHAT HAPPENS. HOPEFULLY BY DAYBREAK WE SHOULD HAVE A BETTER FEEL FOR THE CONVECTION OVER MI. HAVE NOT STRAYED TOO FAR FROM GUIDANCE TEMPS TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE COLD FRONT WILL FINALLY ARRIVE TONIGHT BUT IT WILL BE ALMOST DAYBREAK BEFORE IT CLEARS THE AREA. THE FRONT WILL EVENTUALLY STALL NEAR THE OHIO RIVER WHICH MEANS A DISTINCT AIR MASS CHANGE WILL NOT OCCUR. WILL NEED LIKELY POPS ACROSS THE EAST THIS EVENING AND ALTHOUGH THERE SHOULD BE A DECREASE IN ACTIVITY OVERNIGHT NOT COMFORTABLE DRYING THINGS OUT COMPLETELY. WILL NEED TO HAVE AT LEAST CHANCE POPS THE REMAINDER OF THE WORKWEEK AS THE FRONT REMAINS TOO CLOSE FOR COMFORT. THERE WILL BE A SHARP NORTHERN CUTOFF TO THE PRECIP. MODELS CONTINUE TO SHOW A WAVE OF LOW PRESSURE MOVING UP THE OHIO VALLEY ON FRIDAY. BEST CHANCES FOR SHOWERS AND STORMS WILL OCCUR THEN AND HAVE BUMPED PRECIP CHANCES TO LIKELY. SOME LOCATIONS COULD SEE AN INCH OR TWO OF PRECIPITATION DURING THE PERIOD GIVEN THE WEST TO EAST ORIENTATION OF THE FRONT. THIS IS SOMETHING THAT LATER SHIFTS WILL NEED TO MONITOR. THE FRONT WILL FINALLY GET PUSHED TO THE SOUTHEAST OVER THE WEEKEND AS HIGH PRESSURE BEGINS TO BUILD IN. WILL TRY FOR DRY WEATHER SATURDAY MORNING. HAVE USED A BLEND OF GUIDANCE DURING THE ENTIRE PERIOD. TEMPS WILL AVERAGE BELOW NORMAL DURING THE PERIOD. && .LONG TERM /SUNDAY THROUGH TUESDAY/... MOST OF THE MODELS ARE STILL INDICATING HIGH PRESSURE EARLY NEXT WEEK. THE HIGH IS PROGGED TO EXTEND FROM THE UPPER MIDWEST ACROSS THE LOWER GREAT LAKES. WITH THE BROAD TROUGH ALOFT I SUSPECT WE WILL SEE PATCHES OF MID AND HIGH CLOUDS SO THE HIGH MAY BE SOMEWHAT DIRTY ALTHOUGH THE AIR MASS SHOULD BE DRY AND STABLE. THE NEXT FRONT LOOKS TO DROP ACROSS THE LOWER GREAT LAKES MONDAY NIGHT OR TUESDAY MORNING. IT LOOKS TO BE A REINFORCING PUSH OF COOLER AIR. NOT MUCH MOISTURE OR INSTABILITY TO WORK WITH. CANNOT RULE OUT A SHOWER ESPECIALLY DOWN WIND OF LAKE ERIE BUT GIVEN THE UNCERTAINTY ON THE TIMING AND STRENGTH OF THE FRONT WILL KEEP THE FORECAST DRY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD AS THE TROUGH ALOFT GRADUALLY DEEPENS. SURFACE HIGH PRESSURE FROM THE NORTHERN PLAINS WILL GIVE WAY TO HIGH PRESSURE FROM CANADA. HIGH TEMPERATURES IN THE 70S. LOWS MOSTLY IN THE 50S...AROUND 60 NEAR THE LAKESHORE AND IN TOWN. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... DEWPOINTS ARE COMING UP AS THE SOUTH WIND HAS PREVAILED OVERNIGHT. PATCHES OF STRATUS HAVE FORMED ACROSS INDIANA AND NW OHIO AND WILL LIKELY SEE MVFR OR LOCAL IFR CEILINGS AT KTOL KFDY KMFD THIS MORNING WITH MVFR OR VFR CUMULUS FILLING IN ELSEWHERE. NEW SHOWERS/STORMS WILL DEVELOP TODAY WELL AHEAD OF A COLD FRONT. THE FRONT WILL NOT CROSS THE FORECAST AREA UNTIL LATE TONIGHT OR EARLY THURSDAY MORNING. SHOWERS/STORMS A POSSIBILITY UNTIL THE FRONT MOVES THRU. WILL TRY TO FORECAST THE MOST LIKELY 4 HOUR WINDOW AT EACH TAF SITE FOR THE TSTORMS AND FORECAST VICINITY SHOWERS THE REMAINDER OF THE TIME BUT NOT A LOT OF CONFIDENCE IN THE TIMING. MVFR VISIBILITY AND BRIEF IFR VISIBILITY AND GUSTY WINDS POSSIBLE DURING THE HEAVIER THUNDERSTORMS. .OUTLOOK...NON-VFR CONDITIONS LIKELY THURSDAY INTO SATURDAY MORNING IN SHOWERS AND THUNDERSTORMS AND MVFR/IFR CEILINGS AT TIMES. && .MARINE... A RELATIVELY LIGHT SOUTH FLOW ON LAKE ERIE WILL PERSIST...PERHAPS BECOMING SOUTHWEST...UNTIL THE COLD FRONT ARRIVES LATER TONIGHT. MARINERS WILL HAVE TO BE ON THE LOOK OUT FOR THUNDERSTORMS WITH LOCALLY GUSTY WINDS AND HIGHER WAVES. IF AN ORGANIZED BAND OF THUNDERSTORMS CROSSES THE LAKE TODAY...THEN WINDS MAY SHIFT TO THE WEST AND NORTHWEST FOR A FEW HOURS...THEN BACK TOWARD THE SOUTH OR SOUTHWEST AGAIN. TIMING THE ACTUAL FRONT IS TRICKY. AN AVERAGE OF THE DIFFERENT COMPUTER MODELS WOULD PUT THE FRONT ACROSS THE SOUTH SHORE OF LAKE ERIE BY THURSDAY MORNING. UNLIKE MOST FRONTS...THE GRADIENT REMAINS RATHER WEAK BEHIND THE FRONT AND DO NOT EXPECT MUCH OF A NORTH TO NORTHWEST WIND ON THURSDAY INTO FRIDAY...PERHAPS PICKING UP JUST A BIT (10-15 KNOTS) LATER FRIDAY INTO SATURDAY. WINDS SHOULD REMAIN RELATIVELY LIGHT EARLY NEXT WEEK AS HIGH PRESSURE BUILDS ACROSS THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...DJB/KUBINA SHORT TERM...KUBINA LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...KOSARIK
Hazardous weather outlook, Aug 7, 9:21 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 921 AM EDT WED AUG 7 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081330- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 921 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE ACROSS THE LOCAL AREA TONIGHT. A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. LOCALIZED HEAVY RAIN MAY OCCUR THROUGH TONIGHT CAUSING SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081330- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 921 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 7, 11:16 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 AM EDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL 2 E TIFFIN 41.12N 83.14W
08/07/2013 E0.88 INCH SENECA OH TRAINED SPOTTER
&&
KIELTYKALocal storm report, Aug 7, 11:40 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1140 AM EDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL REPUBLIC 41.12N 83.02W
08/07/2013 E1.00 INCH SENECA OH PUBLIC
&&
MELLOThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:15 AM EDT | Severe Thunderstorm Warning | CLE | Seneca | 45 min |
| Aug 7, 11:58 AM EDT | Areal Flood Warning | CLE | Seneca | 6 hr |
| Aug 7, 12:04 PM EDT | Special Marine Warning | CLE | 116 min | |
| Aug 7, 12:09 PM EDT | Areal Flood Warning | CLE | Lucas, Wood | 6 hr |
| Aug 7, 12:24 PM EDT | Areal Flood Advisory | CLE | Erie, Huron, Lorain, Ottawa, Sandusky | 6 hr |
| Aug 7, 12:51 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 39 min |
| Aug 7, 2:42 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 33 min |
| Aug 7, 3:01 PM EDT | Tornado Warning | CLE | Stark, Wayne | 44 min |
| Aug 7, 3:27 PM EDT | Tornado Warning | CLE | Stark | 48 min |
| Aug 7, 3:40 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Wayne | 50 min |
| Aug 7, 3:54 PM EDT | Tornado Warning | CLE | Holmes, Stark, Wayne | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.